Alert archive / South Carolina / Tornado Warnings in 2008

Tornado Warning 43, NWS Columbia, SC

November 14, 2008Calhoun County, Clarendon County, Sumter County, South Carolina

NWS Columbia, SC issued this tornado warning at Nov 14, 2008, 10:42 PM EST for Calhoun County, Clarendon County, Sumter County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 14, 2008, 10:42 PM EST (03:42 UTC)
Expired
Nov 14, 2008, 11:15 PM EST
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Clarendon County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 14, 11:00 PM ESTTSTM WND DMG6 Nnw Elloree, SCPOSSIBLE TORNADO. EMERGENCY MANAGER REPORTED STRUCTURAL DAMAGE TO SEVERAL HOMES, TREES AND POWER POLES DOWN AND DAMAGE TO AGRICULTURAL EQUIPMENT IN LONESTAR. DAMAGE REPORTED ON HWY 267, MCCORDS FERRY RD, BROOMSTRAW RD AND TYNAH RD. TIME ESTIMATED FROM RADAR AN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 14, 10:25 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCAE 150342
TORCAE
SCC017-027-085-150415-
/O.NEW.KCAE.TO.W.0043.081115T0342Z-081115T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1042 PM EST FRI NOV 14 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1115 PM EST

* AT 1039 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 27 MILES
  SOUTHWEST OF MILLWOOD...OR ABOUT 12 MILES NORTHEAST OF BROOKDALE...
  MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SUMTER AND SOUTH SUMTER AND PINEWOOD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EST SATURDAY MORNING
FOR CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3355 8055 3355 8059 3353 8058 3348 8063
      3360 8079 3376 8064 3374 8062 3375 8060
      3380 8059 3380 8060 3399 8042 3385 8021
TIME...MOT...LOC 0341Z 221DEG 36KT 3361 8064

$$

HC
1 follow-up statement
000 
WWUS52 KCAE 150401
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1101 PM EST FRI NOV 14 2008

SCC017-150410-
/O.CAN.KCAE.TO.W.0043.000000T0000Z-081115T0415Z/
CALHOUN SC-
1100 PM EST FRI NOV 14 2008

...THE TORNADO WARNING FOR CALHOUN COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EST SATURDAY MORNING
FOR CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3364 8045 3375 8060 3377 8060 3377 8059
      3378 8059 3398 8041 3385 8021
TIME...MOT...LOC 0400Z 221DEG 36KT 3378 8045

$$

SCC027-085-150415-
/O.CON.KCAE.TO.W.0043.000000T0000Z-081115T0415Z/
SUMTER SC-CLARENDON SC-
1100 PM EST FRI NOV 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EST FOR
CLARENDON AND SUMTER COUNTIES...

AT 1057 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
STORM WAS LOCATED NEAR PINEWOOD...OR ABOUT 12 MILES SOUTHWEST OF 
SOUTH SUMTER...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PAXVILLE...MILLWOOD AND SUMTER

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EST SATURDAY MORNING
FOR CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3364 8045 3375 8060 3377 8060 3377 8059
      3378 8059 3398 8041 3385 8021
TIME...MOT...LOC 0400Z 221DEG 36KT 3378 8045

$$

HC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Nov 14, 7:03 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Nov 14, 7:03 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
703 PM EST FRI NOV 14 2008

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE FORECAST AREA TONIGHT. A COLD
FRONT APPROACHING FROM THE WEST WILL MOVE THROUGH THE REGION
SATURDAY. DRY AIR BEHIND THE COLD FRONT WILL DOMINATE SATURDAY NIGHT
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
THE MAIN FORECAST PROBLEM IS THE SEVERE WEATHER THREAT TONIGHT.
MOISTURE AND INSTABILITY SHOULD BE ON THE INCREASE AHEAD OF THE
MID-LEVEL SHORTWAVE TROUGH LIFTING NORTHEASTWARD FROM THE CENTRAL
GULF COAST REGION. WIDESPREAD RAIN AND A LINGERING WEDGE PATTERN MAY
PREVENT SURFACE-BASED INSTABILITY FROM OCCURRING TONIGHT...BUT THE
NAM...GFS...AND RUC SHOW THE WARM FRONT LIFTING NORTHWARD AND INTO
THE FORECAST AREA. PRESSURE FALLS AND OBSERVATIONS SHOWING SOME
NORTHWARD MOVEMENT OF THE FRONT SUPPORT THE MODEL FORECAST AND
SURFACE-BASED INSTABILITY MAY DEVELOP IN THE FORECAST
AREA...ESPECIALLY IN THE SOUTHEAST PART. THE INSTABILITY PLUS STRONG
WIND ALOFT SUPPORT POSSIBLE SEVERE THUNDERSTORMS INCLUDING
TORNADOES BECAUSE OF THE LOW-LEVEL SHEAR ASSOCIATED WITH THE WARM
FRONT. PLAN TO FORECAST CATEGORICAL POPS. BELIEVE THE SEVERE
THREAT IS HIGH ENOUGH TO INCLUDE IN THE FORECAST TEXT. LITTLE
CHANGE IN TEMPERATURE SHOULD OCCUR TONIGHT BECAUSE OF CLOUDINESS
AND MIXING.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
CONVERGENCE AHEAD OF THE COLD FRONT SUPPORT CONTINUED SHOWERS
SATURDAY...ESPECIALLY EARLY. STRONG SHEAR ALSO SUPPORTS A CONTINUED
RISK OF SEVERE THUNDERSTORMS. THE NAM AND GFS SHOW H85 COLD
ADVECTION BEGINNING AROUND 18Z SO THE SHOWER CHANCE SHOULD DIMINISH.
DRYING BEHIND THE FRONT SHOULD DOMINATE SATURDAY NIGHT AND SUNDAY.
A LAKE WIND ADVISORY MAY BE NEEDED SATURDAY AND SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE GFS AND ECMWF INDICATE A DRY PATTERN WITH BELOW NORMAL
TEMPERATURES THROUGH THE EXTENDED PERIOD. USED THE GFS ENSEMBLE
MEANS FOR THE TEMPERATURES. EXPECT LOWS IN THE UPPER 20S TO MIDDLE
30S WITH HIGHS IN THE MIDDLE 50S TO LOWER 60S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
COMPLEX SITUATION AS FRONTAL SYSTEM APPROACHES...EXPECT VARIABLE
CONDITIONS FROM MVFR TO LIFR THROUGH 16Z...WITH CONDITIONS
IMPROVING AFTER 16Z. WARM FRONT CURRENTLY SPLITTING THE TAF SITES
WITH MVFR CONDITIONS BEHIND THE FRONT AND IFR/LIFR AHEAD OF THE
FRONT. SATELLITE IMAGERY AND CAE WSR-88D SHOW CONVECTIVE ACTIVITY
INCREASING OVER EASTERN GA WITH ANOTHER ROUND OF SHOWERS MOVING
INTO THE AGS/DNL AREA SHORTLY. CONVECTIVE ACTIVITY WILL INCREASE
BETWEEN 04Z AND 12Z AS ANOTHER SHORT WAVE CROSSES THE REGION. COLD
FRONT WILL FINALLY CROSS THE TAF SITES BY 16/17Z WITH CONDITIONS
IMPROVING BEHIND THE FRONT. WINDS THROUGH THE PERIOD WILL BE
SOUTHWEST AT 8 KNOTS OR LESS THROUGH 15Z...THEN VEER TO WESTERLY
WITH GUSTS TO 20 KNOTS THROUGH THE REMAINDER OF THE PERIOD.

EXTENDED AVIATION DISCUSSION...NO SIGNIFICANT IMPACTS EXPECTED
SUNDAY THROUGH WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Nov 14, 3:32 PM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
332 PM EST FRI NOV 14 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-152045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
332 PM EST FRI NOV 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS INCLUDING TORNADOES ARE POSSIBLE TONIGHT.
INSTABILITY ASSOCIATED WITH A WARM FRONT MOVING INTO THE AREA
PLUS STRONG WINDS ALOFT IS RESPONSIBLE FOR THE SEVERE WEATHER
THREAT. AREAS OF DENSE FOG WILL OCCUR TONIGHT AHEAD OF THE WARM
FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE INTO SATURDAY
ASSOCIATED WITH A COLD FRONT AND CONTINUED VERY STRONG WINDS
ALOFT. A LAKE WIND ADVISORY MAY BE NEEDED SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 11:25 PM ESTSevere Thunderstorm WarningCAELee, Sumter20 min
Nov 15, 4:15 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more27 hr

Nearby

Tornado Warnings in South Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.